[Skip to Content]
[Skip to Content Landing]
Article
December 22, 1956

FATALITIES FOLLOWING TOPICAL APPLICATION OF LOCAL ANESTHETICS TO MUCOUS MEMBRANES

Author Affiliations

New Orleans

From the Department of Anesthesia, Charity Hospital, and the Department of Surgery, Louisiana State University, School of Medicine.

JAMA. 1956;162(17):1527-1530. doi:10.1001/jama.1956.02970340017006
Abstract

• The hazards of local anesthesia are due to the rapid absorption of the drug into the vascular system. The etiology of the reactions may be due to a disregard of the amount of anesthetic applied, the use of a topical anesthetic for the first time, or the fact that resuscitative equipment or antidotes were not immediately available. Concerning tetracaine, reactions may be abrupt, with no prodromal signs or convulsions. The dose of tetracaine that may be infiltrated should not exceed 100 mg., therefore the dose for topical application must be considerably less.

×